advertisement
Question
Posted by: Karel | 2012/01/23

Arem

I posted a question - not published. My wife took an overdose of Arem - she should have died. What to do now?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I don't know what happened to your earlier question : I never saw it. I think Arem is a generic version of Nitrazepam, a benzodiazepine sedative tranquillizer used to assist sleep, but now long outdated as a treatment for insomnia. Like all of that family of drugs, it can cause dependency if used for too long. And anyway, it should only be used for short periods - if insomnia persists, it should be assessed by a specialisrt.
Fortunately, many, maybe most people do survive an overddose. This is a drug nowadays more often prescribed by a GP, and not a psychiatrist, who is the type of specialist she now urgently needs to see for a thorough assessment and consideration of treatment options. She is presumably depressed, and any doctor prescribing any drug which can be risky in overdose, needs to be aware of this possibility, and to keep it in mind, both to recognize and treat a depression if it arises, and to treat the depression properly rather than only treating one of its symptoms.
Arrange ASAP for your wife to see a proper skilled local psychiatrist for a thorough assessment, as she may need a few days in hospital, but may well need some proper treatment for a depression, and maybe counselling as well. All overdoses need to be taken seriously.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2012/01/23

I don't know what happened to your earlier question : I never saw it. I think Arem is a generic version of Nitrazepam, a benzodiazepine sedative tranquillizer used to assist sleep, but now long outdated as a treatment for insomnia. Like all of that family of drugs, it can cause dependency if used for too long. And anyway, it should only be used for short periods - if insomnia persists, it should be assessed by a specialisrt.
Fortunately, many, maybe most people do survive an overddose. This is a drug nowadays more often prescribed by a GP, and not a psychiatrist, who is the type of specialist she now urgently needs to see for a thorough assessment and consideration of treatment options. She is presumably depressed, and any doctor prescribing any drug which can be risky in overdose, needs to be aware of this possibility, and to keep it in mind, both to recognize and treat a depression if it arises, and to treat the depression properly rather than only treating one of its symptoms.
Arrange ASAP for your wife to see a proper skilled local psychiatrist for a thorough assessment, as she may need a few days in hospital, but may well need some proper treatment for a depression, and maybe counselling as well. All overdoses need to be taken seriously.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement